Restless leg syndrome is classified as a sleep disorder that causes involuntary actions and creeping sensations in the upper and lower legs. This syndrome is most common among middle-aged and older adults and can give a person the uncontrollable urge to move the legs. Restless leg syndrome can be hereditary or caused by deficiencies in the body. Iron deficiency is believed to play a role in those affected with restless leg syndrome. Another theory believes a low level of dopamine in the brain produces restless leg syndrome. Certain medicines such as anti-nausea, anti-seizure and anti-psychotic medications can also be responsible for symptoms of restless leg syndrome.
Anti-nausea medications relieve feelings of queasiness. Some anti-nausea medicines such as prochlorperazine, metaclopramide and compazine can cause side effects of crawling movements in the legs. These movements can become severe enough to disturb sleep and cause insomnia and loss of concentration due to lack of sleep.
Anti-seizure medications, or anti-convulsants, are most commonly used to treat conditions which cause seizures, such as epilepsy. Side effects of anti-seizures medications like phenytoin or droperidol have also been reported by users to cause restless legs.
Anti-psychotic medications, such as haloperidol or phenothiazine, are typically used to treat mental diseases. These neuroleptics are used to treat schizophrenia, bipolar disorder and delusional disorders. Anti-psychotic medications have many side effects, one of them being uncontrollable movements and sensations in the legs.
Anti-depressants, like Elavil, also note restless leg syndrome as a side effect. Anti-depressants are typically used to treat many types of mood and anxiety disorders.
Other Contributing Medications
Other medications may also have side effects that produce symptoms of restless leg syndrome. Some over-the-counter cold and allergy medications list muscle spasms and twitching. H2 histamine blockers like Zantac and Tagamet also have similar side effects. Pain medications containing analgesics may also cause symptoms of restless leg syndrome.